Thunderstorm Wind, Sebastian
- When
- August 14, 2:35 AM CST
- Where
- Sebastian County, Ft Smith
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -94.420
Strong thunderstorm wind blew down trees across town.
Thunderstorms developed across portions of northwestern Arkansas during the early morning hours of the 14th, as an upper level disturbance approached the area from the northwest. Moderately strong instability, along with strong deep layer wind shear, supported the development of severe thunderstorms that produced damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed across portions of northwestern Arkansas during the early morning hours of the 14th, as an upper level disturbance approached the area from the northwest. Moderately strong instability, along with strong deep layer wind shear, supported the development of severe thunderstorms that produced damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 11:18 PM CST, 3 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1218 AM CDT Fri Aug 14 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions at this time, although expect thunderstorms to
develop around 07-08Z across northwest Arkansas with the
activity moving south and southeast through the night. Expect
storms to remain a bit east of the eastern OK sites, with
MVRF cigs/vsbys possible mainly for the northwestern AR sites
in and near storms. Most of the convection should diminish
toward 14-15Z.
&&
.PREV DISCUSSION... /Issued 941 PM CDT Thu Aug 13 2020/
DISCUSSION...
Main update item for this evening is adding a flash flood watch
effective from midnight to 8 am for parts of eastern Oklahoma and
northwest Arkansas. Elevated boundary setting up a little further
east tonight, with a resultant heavy rain axis across far eastern
Oklahoma extending southeast into parts of northwest Arkansas.
The swath of heaviest rainfall is expected to remain fairly
narrow, however localized amounts up to 4 inches will be possible.
Remaining forecast elements look in good shape, sans some very
minor tweaks to overnight QPF.
Updated ZFP/PFM/AFM and new FFA already sent.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 93 70 88 / 0 0 10 10
FSM 74 94 72 92 / 0 10 10 10
MLC 74 95 73 89 / 0 10 10 10
BVO 72 91 66 86 / 10 10 10 10
FYV 70 89 67 86 / 0 10 10 10
BYV 69 90 67 88 / 0 10 10 10
MKO 74 93 70 88 / 0 10 10 10
MIO 71 90 65 86 / 0 10 10 10
F10 73 93 70 87 / 0 0 10 10
HHW 75 97 75 95 / 0 0 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 8 AM CDT this morning for OKZ062-063-068-
069-072.
AR...Flash Flood Watch until 8 AM CDT this morning for ARZ010-019-020-
029.
&&
AVIATION.....18Hazardous Weather Outlook National Weather Service Tulsa OK 437 PM CDT Thu Aug 13 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 437 PM CDT Thu Aug 13 2020 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Through Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Around Midnight. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Around Midnight. DANGEROUS HEAT. RISK...Elevated. AREA...Portions of eastern Oklahoma. ONSET...Ongoing. DISCUSSION... Ongoing hot and humid conditions will result in heat index values around 105 degrees. Conditions will improve after sunset. Multiple clusters of strong thunderstorms will likely develop again tonight across portions of northeast Oklahoma and northwest Arkansas. A few of these storms could be severe with marginally severe hail and damaging winds. In addition, very heavy rainfall is likely in the stronger storms and localized flash flooding may become the main concern into early Friday morning given the slow storm motions expected. A flash flood watch may be needed for portions of the area later as the axis of heavier rainfall becomes more certain. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm and Dangerous Heat Potential. SATURDAY...Dangerous Heat Potential. SUNDAY and MONDAY...Thunderstorm Potential. TUESDAY and WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Scattered thunderstorms are likely to be ongoing Friday morning across portions of eastern Oklahoma and northwest Arkansas with a continued threat for heavy rainfall. These storms will gradually weaken during the morning hours with hot and humid conditions developing both Friday and Saturday afternoons. A slight chance of thunderstorms will return Sunday and Monday as a weak cold front gradually pushes through the region. Dry and cooler weather is expected for the first part of next week. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 140 AM CDT Fri Aug 14 2020 ARZ010-OKZ068-069-140730- Washington AR-Adair OK-Cherokee OK- 140 AM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON... NORTHERN ADAIR AND EASTERN CHEROKEE COUNTIES UNTIL 230 AM CDT... At 139 AM CDT, a strong thunderstorm was located 5 miles east of Scraper, moving southeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Westville... Proctor... Christie... Scraper... Cincinnati... Baron... Summers... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3604 9490 3616 9478 3604 9444 3581 9459 TIME...MOT...LOC 0639Z 304DEG 18KT 3608 9476
Special Weather Statement National Weather Service Tulsa OK 207 AM CDT Fri Aug 14 2020 ARZ010-OKZ068-069-140745- Washington AR-Adair OK-Cherokee OK- 207 AM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...ADAIR AND EAST CENTRAL CHEROKEE COUNTIES UNTIL 245 AM CDT... At 207 AM CDT, a strong thunderstorm was located 3 miles north of Proctor, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Stilwell... Westville... Eldon... Adair State Park... Proctor... Christie... Strickler... Maryetta... Bunch... Baron... Clyde... Canehill... Morrow... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3597 9492 3611 9478 3585 9427 3565 9477 TIME...MOT...LOC 0707Z 307DEG 28KT 3601 9479
The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 08:35 UTC.
6 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down trees across town.
Thunderstorm wind gusts were estimated to 70 mph.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind estimated to 60 mph snapped large tree limbs.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind snapped large tree limbs, and blew down power poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907865, 914838, 914839, 914841, 914842, 914844.